|Year : 2022 | Volume
| Issue : 2 | Page : 88-90
“BABOON” syndrome: A case report
Dipankar Das, Anupam Dutta, Bidisha Dangoria, Chetan Damani, Imdadul Hussain
Department of General Medicine, Assam Medical College and Hospital, Dibrugarh, Assam, India
|Date of Submission||25-Aug-2022|
|Date of Acceptance||30-Aug-2022|
|Date of Web Publication||23-Nov-2022|
Dr. Dipankar Das
Department of General Medicine, Assam Medical College and Hospital, Dibrugarh, Assam
Source of Support: None, Conflict of Interest: None
Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE), previously known as Baboon syndrome, is a symmetrical erythematous rash on the gluteal and intertriginous areas observed after exposure to systemic drugs. This was the case of a 35-year-old woman who presented to medicine OPD (outpatient department) of Assam Medical College and Hospital (AMCH), Dibrugarh with a history of a macular rash over the right and left armpit and right upper back, buttocks and inner aspect of the left thigh.
Keywords: BABOON, SDRIFE, type 4 hypersensitivity reaction
|How to cite this article:|
Das D, Dutta A, Dangoria B, Damani C, Hussain I. “BABOON” syndrome: A case report. Assam J Intern Med 2022;12:88-90
| Introduction|| |
Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE), previously known as Baboon syndrome, is a symmetrical erythematous rash on the gluteal and intertriginous areas observed after exposure to systemic drugs. SDRIFE is distinct from other cutaneous drug reactions due to its typical morphology, distribution, and the absence of systemic findings. It usually involves a Type IV allergic reaction following exposure to drug or allergen. Onset is 2–3 days following exposure in sensitized patients but can occur after 9–10 days or even up to 2 weeks in non-sensitized patients.
Previously, in 1984, it was referred to as baboon syndrome, due to the distribution of the lesions localized to the buttocks and inner thighs (resembling the red rump of baboons), and observed as a response to systemic or local administration of contact allergens and drugs.
Hausermann proposed the term SDRIFE in 2004 as more appropriate for those reactions occurring after exposure to systemic drugs, regardless of prior sensitization.
| Etiology|| |
Among the drug medications causing SDRIFE are beta-lactam antibiotics, especially amoxicillin; these agents are the most common triggers.
Ceftriaxone belongs to third-generation cephalosporin which is widely used in hospital setups for various infections as a broad spectrum antibiotic and it is usually well tolerated. Common adverse effects were diarrhea, exanthema, rash or pruritis, and injection site reactions like phlebitis and pain on intramuscular administration.
Other medications such as non-beta-lactam antibiotics such as clindamycin, erythromycin, antifungal agents, antihypertensives, iodine radiocontrast, and chemotherapeutic agents are a few to be named.
| Case Presentation|| |
A 35-year-old woman presented to medicine outpatient department (OPD) of Assam Medical College and Hospital, Dibrugarh with a history of a macular rash over the right and left armpit and right upper back, buttocks, and inner aspect of the left thigh. It was following the administration of ceftriaxone when she was an inpatient in the cardiology department of AMCH 10 days back, before her presentation in OPD.
The patient is a known case of ventricular septal defect with post-AV (aortic valve replacement) replacement 8 years back. She came for follow-up to cardiology OPD 10 days back and had complained of cough and shortness of breath. Following suspection of respiratory tract infection, she was administered ceftriaxone. After around 3 days patient starts developing erythematous rash originating initially over the right upper back and later on, in both right and left armpit, gluteal region [Figure 1] and inner aspect of left thigh [Figure 2] and red exanthematous rash over the chest [Figure 3]. Apart from this, there were no other systemic manifestations.
Intravenous corticosteroid (dexamethasone) was administered with gradual dose tapering, initially at a dose of 12 mg once daily (for 5 days), followed by 6 mg once daily (for 5 days). The lesions started resolving once treatment was initiated.
There was no previous history of similar rash with any oral or Iv drug (taken during AV replacement). Thus based on drug history and clinical features patient was diagnosed with SDRIFE.
| Discussion|| |
The exact pathogenesis of SDRIFE is still unclear. It usually appears after exposure to certain drugs or chemicals through a systemic route. Among the drugs, it includes NSAIDS, CEPHALOSPORINS, AMINOPENICILLIN, CLOZAPINE, certain PPIs (proton pump inhibitors) like OMEPRAZOLE.
Though baboon syndrome is less common in children, case reports from certain areas of the world have shown that it can affect any age group irrespective of prior sensitization.
The diagnosis of baboon syndrome is based on history regarding taking drugs and physical examination of the type of rash along with exclusion of other causes of such erythematous rash including systemic involvement. Patch tests, lymphocyte transformation tests, and drug provocation tests (DPT) can be useful for diagnosis, but the results of these tests are highly variable. Skin patch tests are usually the preferred testing procedure––they are applied to previously affected areas. Early reports indicate that patch testing only results in a positive response in up to 50% of patients.,, It shows no significant benefit on prior testing of antibiotic sensitivity along with other allergy testing. In this case, we came to a diagnosis based on history, physical examination, and excluding other causes of rash including autoimmune causes with the help of ANA (antinuclear antibody) and ANCA (antineutrophil cytoplasmic antibodies) profile report and we have concluded that in this patient SDRIFE is due to ceftriaxone (cephalosporin).
| Conclusion|| |
Ceftriaxone that is a third-generation cephalosporin is widely used in various hospital setup as treatment and prophylaxis of hospital-induced infection. SDRIFE is an uncommon drug reaction, so awareness regarding this and the various drugs which can be related to this is very important. However, the cause of SDRIFE is whether due to drug or due to its various additives needs to be clarified. Also why the rash specifically involves the flexural surface also needs to be looked into.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
| References|| |
Harbaoui S, Litaiem N. Symmetrical Drug-related Intertriginous and Flexural Exanthema. [Updated 2020 Oct 11] In: StatPearls [Internet]. Treasure Island, FL: StatPearls Publishing; 2021.
Roopa B, Kumar SK, Rohini MP, Prasanna V. Case report-baboon syndrome with paracetamol. Int J Basic Clin Pharmacol 2018;7:2061-4.
Häusermann P, Harr T, Bircher AJ. Baboon syndrome resulting from systemic drugs: Is there strife between SDRIFE and allergic contact dermatitis syndrome? Contact Dermatitis 2004;51:297-310.
Nespoulous L, Matei I, Charissoux A, Bédane C, Assikar S. Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) associated with pristinamycin, secnidazole, and nefopam, with a review of the literature. Contact Dermatitis 2018;79:378-80.
Magnolo N, Metze D, Ständer S. Pustulobullöse variante eines SDRIFE (symmetrical drug-related intertriginous and flexural exanthema). J Dtsch Dermatol Ges 2017;15:657-9.
Şikar Aktürk A, Bayramgürler D, Salman S, Yıldız KD, Odyakmaz Demirsoy E. Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) induced by oral metronidazole. Cutan Ocul Toxicol 2014;33:337-8.
Daito J, Hanada K, Katoh N, Katoh S, Sakamoto K, Asai J, et al
. Symmetrical drug-related intertriginous and flexural exanthema caused by valacyclovir. Dermatology 2009;218:60-2.
Arnold AW, Hausermann P, Bach S, Bircher AJ. Recurrent flexural exanthema (SDRIFE or baboon syndrome) after administration of two different iodinated radio contrast media. Dermatology 2007;214:89-93.
Tan SC, Tan JW. Symmetrical drug-related intertriginous and flexural exanthema. Curr Opin Allergy Clin Immunol 2011;11:313-8.
[Figure 1], [Figure 2], [Figure 3]